Phenibut (β-Phenyl-γ-Aminobutyric Acid) Psychosis
Our patient was a 24 year-old male fitness enthusiast with a history of anxiety and attention deficit hyperactivity disorder who presented with severe agitation and psychosis after being physically destructive of his personal property. An individual who routinely consumes multiple supplements and anabolic steroids for muscle bulking and dextroamphetamine for attention deficit hyperactivity disorder, he also became addicted to phenibut (β-phenyl-γ-aminobutyric acid), consuming up to twenty 250 mg tablets daily for the past 2 months. Initial vital signs were significant for heart rate of 140 and blood pressure of 163/95 mm Hg. He had a Glasgow coma scale of 6 and was described as being extremely agitated, combative, and unable to follow commands. Subsequently, he required restraints and endotracheal intubation with sedation. Drug toxicity lab work returned positive for only amphetamines. His hospital course was complicated by multiple unsuccessful attempts of extubation because of profuse secretions and extreme agitation despite propofol and midazolam sedation infusions along with aspiration pneumonia, undifferentiated shock requiring norepinephrine vasopressor support and acute kidney injury secondary to multiple etiology-related rhabdolmyolysis. On successful extubation, the patient was evaluated by the psychiatry service, deemed back to his baseline mental status, and subsequently accepted inpatient detoxification.
Developed in the Soviet Union during the 1960s, phenibut is an analog of γ-aminobutyric acid (GABA) initially used as a medication for posttraumatic stress disorder, depression, and insomnia, though in the United States it is sold as a nutritional supplement aiding in relaxation, cognition, and athletic performance.1–3 After gaining notoriety on Russian space missions for its tranquilizing properties and enhancement of cognition, phenibut became readily available because of internet peddling.1,4
The potency of phenibut lies in its molecular structure, similar to GABA, except for an additional phenyl ring allowing access to the blood–brain barrier to better bind GABAB receptors causing, at times, ill-desired effects.5 GABA is our primary means of regulating neuronal stimulation by limiting hyperactivity. Phenibut's GABA agonist properties allow further inhibition of such.6 Our patient's unique presentation is suggestive of withdrawal instead of toxicity despite not having decreased intake. With a daily recommended maximum dose of 2000 mg, he likely consumed far more.7 Speculated to precipitate mild physical and mental stimulation at lower doses, toxicity though typically manifests in respiratory depression and lethargy.1 We found but a handful of cases documenting phenibut overdose, mostly involving individuals presenting with impaired consciousness and 3 instances of agitation and confusion, more in line with our case.7–9
Unlike many recreationally abused substances, currently no definitive laboratory test detects its concentration in blood, making the diagnosis of overdose versus withdrawal because of tolerance or interaction with other substances challenging. Currently, no reversal agent exists for phenibut toxicity. Instead, the mainstay of treatment focuses on supportive care as the substance typically is out of the system within 24 hours.10
Phenibut is becoming one of the most abused recreational substances. Because the pharmacokinetics and interactions with other medications are still not comprehensively understood, more research is warranted to establish its safety and future regulations. Our case highlights a rare presentation of phenibut toxicity typically more consistent with withdrawal, complicated by life-threatening acute respiratory failure secondary to aspiration pneumonia, shock requiring vasopressor support, and rhabdomyolysis-induced kidney injury in a previously healthy, active, and young individual.